Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 17, 2017, 12:21 AM CDT for Reno County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 12:21 AM CDT (05:21 UTC)
- Expired
- May 17, 2017, 12:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
County Reno County, KS
The radar
The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1324 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 570 m²/s²
- Significant tornado parameter
- 4.6
- Supercell composite
- 20.1
The text
As transmitted.
244
WWUS83 KICT 170521
SPSICT
Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT WED MAY 17 2017
KSZ067-170545-
Reno KS-
1221 AM CDT WED MAY 17 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Reno County in south central Kansas...
* Until 1245 AM CDT
* At 1220 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Neola...moving northeast at 55
mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Nickerson, Turon, Sylvia, Plevna, Abbyville and Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central and central Kansas.
LAT...LON 3817 9847 3817 9822 3816 9822 3816 9815
3817 9814 3817 9796 3773 9843 3773 9846
TIME...MOT...LOC 0521Z 211DEG 47KT 3785 9845
$$
MCGUIREWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 16, 6:50 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 16, 6:50 PM CDT, 5 hours 31 minutes before
Area Forecast Discussion National Weather Service Wichita KS 650 PM CDT Tue May 16 2017 .SHORT TERM...(This evening through Friday night) Issued at 309 PM CDT Tue May 16 2017 Forecast highlights focus around severe thunderstorm chances this afternoon-evening, and again Thursday afternoon- evening, and yet again Friday afternoon- evening. Thunderstorms have begun to form across the TX and OK Panhandles, as large-scale ascent is overspreading a sharpening dryline. Anticipate this activity to continue filling in across the Panhandles and into southwest KS this afternoon and eventually spreading northeast into central KS late this afternoon and evening. Given expected storm motions, thinking activity late this afternoon and evening will remain mainly northwest of the KS Turnpike corridor, along axis of greatest instability just south/southeast of a quasi-stationary frontal zone. Strong instability in concert with ample deep-layer shear will support severe storms, capable of large hail and damaging winds. Across at least Wichita's forecast area, thinking the tornado threat will remain fairly low, given expected storm mergers and questionable shear profile that will favor more of a messy storm mode with embedded supercell structures. Better tornado potential will likely remain generally along/west of Russell-Barton-Barber counties, where storms will remain more discrete. Locally very heavy rain and flooding will also be a concern, especially if activity trains across central KS. 2nd round of storms is expected to arrive across central and south- central KS from the west/southwest toward midnight, spreading into eastern Kansas by late tonight, as strong lift associated with parent shortwave trough and mid-level cooling approaches. This activity will likely be mostly sub-severe, although cannot rule out marginal hail and 50-60 mph winds, as activity should tend to be fairly linear given strong forcing. There will be a lull in thunderstorms Wednesday-Wednesday night, as subsidence overspreads the KS region in wake of tonight's system. However, a tight pressure gradient and strong/deep mixing will promote strong and gusty southwest winds from mid-morning through early evening. A wind advisory will likely be needed across much of the area, although after interoffice collaboration will punt decision to night shift forecaster. Attention then turns to severe thunderstorm potential Thursday late afternoon and evening across central and south-central KS, as a dryline/frontal zone combo tighten up ahead of another powerful shortwave approaching from the southwest. Once again, strong instability in concert with 40-50 kts deep layer shear will support severe storms capable of large hail and damaging winds. Deep layer shear and upper flow vectors do not display a huge angle across the dryline, which could tend to favor more of a mixed storm mode, possibly lessening the tornado potential. However, low-level shear is impressive owing to a strong low-level jet and backed surface flow, so any discrete storms and/or tail end charlie storms would have tornado potential well into Thursday evening, some of which could be on the strong/violent side. Will continue to monitor. Finally, we turn to storm potential Friday afternoon-evening across generally the eastern half of KS, as the parent shortwave trough finally begins to eject northeast across the Plains. Storm potential will likely be highly contingent on extent of Thursday night storms. If Thursday night storms develop a large complex and associated cold pool, effectively scouring-out the airmass (i.e. 12z NAM solution), Friday severe weather potential will probably be less. However, if Thursday night complex does not develop a massive cold pool, severe weather potential will be higher Friday. Will continue to monitor trends. .LONG TERM...(Saturday through Tuesday) Issued at 309 PM CDT Tue May 16 2017 Weather settles down severe weather- wise for several days once the Friday night system clears to the east. There are some model differences on how fast the early weekend system will eject northeast, with the ECMWF and Canadian models lingering precipitation over southeast Kansas much of the day Saturday compared to the GFS. Medium range consensus supports increasing precipitation chances Monday night/early Tuesday, but severe potential appears low at this time. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 643 PM CDT Tue May 16 2017 Storms developing across West Central KS have moved into Central KS impacting KRSL & KGBD early this evening. Other storms are expected to develop as a storm system lifts across the area overnight. Transient MVFR possibly IFR will develop under the heavier storm activity. Storm activity is expected to move out of Central & South Central KS after 07-09Z while impacting Southeast KS into the morning hours on Wed. Strong west/southwest winds will develop in the wake of the storm system on Wed with speeds gusting over 30-40 knots at times across much of the area. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 80 57 83 / 70 10 0 20 Hutchinson 61 81 54 81 / 60 10 0 20 Newton 62 79 55 81 / 60 20 0 20 ElDorado 63 80 58 82 / 70 20 0 20 Winfield-KWLD 63 82 60 84 / 60 20 0 20 Russell 60 77 51 75 / 80 20 0 20 Great Bend 59 79 51 77 / 80 10 0 20 Salina 62 80 54 79 / 60 20 0 20 McPherson 62 80 53 79 / 60 20 0 20 Coffeyville 66 84 64 85 / 50 30 10 10 Chanute 66 83 62 84 / 60 30 10 10 Iola 66 82 62 83 / 50 30 10 20 Parsons-KPPF 66 83 63 84 / 50 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kleinsasser LONG TERM...Kleinsasser AVIATION...MWM
Hazardous weather outlook, May 16, 4:09 PM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 409 PM CDT Tue May 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 PM CDT Tue May 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered strong to severe thunderstorms will impact the region this evening and overnight. The highest threat for large hail and damaging winds and perhaps an isolated tornado will be mainly across central and south-central Kansas this evening, mainly west and northwest of the Turnpike. A second round of thunderstorms is expected to approach central and south-central Kansas toward midnight, spreading into eastern Kansas later tonight, but this activity should mostly be sub-severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty southwest winds will prevail across the region Wednesday, sustained around 30 mph with gusts up to 50 mph possible. The next chance for organized severe thunderstorms is Thursday late afternoon and evening, especially over south-central Kansas. Large hail, damaging winds and heavy rain are possible, along with the potential for a few tornadoes. While some uncertainty exists, there is some potential for higher-end severe weather, so please check later outlooks for updated information. Another round of strong to severe storms is possible Friday afternoon and evening over mainly eastern and southern Kansas, along with locally heavy rain and flooding. There remains some uncertainty, so once again please stay tuned. More storms are possible Monday afternoon and night, with at least strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening across central and south- central Kansas, mainly west and northwest of the Kansas Turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 16, 11:14 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
1114 PM CDT TUE MAY 16 2017
KSZ092-170430-
Sumner KS-
1114 PM CDT TUE MAY 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Sumner County in south central Kansas...
* Until 1130 PM CDT
* At 1111 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Caldwell...moving northeast at
50 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wellington, Caldwell, South Haven, Mayfield and Perth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3706 9772 3734 9751 3716 9724 3700 9749
3700 9763
TIME...MOT...LOC 0414Z 220DEG 44KT 3706 9758
DARMOFALSpecial weather statement, May 16, 11:35 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
1135 PM CDT TUE MAY 16 2017
KSZ092-170500-
Sumner KS-
1135 PM CDT TUE MAY 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Sumner County in south central Kansas...
* Until midnight CDT
* At 1132 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Wellington...moving northeast
at 45 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wellington, Mulvane, Belle Plaine, Oxford, Mayfield, Perth,
Riverdale and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3720 9758 3748 9742 3748 9715 3727 9715
3711 9745
TIME...MOT...LOC 0435Z 220DEG 39KT 3724 9742
DARMOFALLocal storm report, May 17, 12:00 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1200 AM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST 3 NW GALATIA 38.67N 99.00W
05/16/2017 E50.00 MPH BARTON KS TRAINED SPOTTER
0654 PM TSTM WND GST 6 N SYLVAN GROVE 39.10N 98.39W
05/16/2017 E60.00 MPH LINCOLN KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS 60 MPH WINDS ON KANSAS HIGHWAY
18.
0702 PM TSTM WND GST 3 ENE ASH GROVE 39.19N 98.30W
05/16/2017 E60.00 MPH LINCOLN KS TRAINED SPOTTER
0811 PM TORNADO PAWNEE ROCK 38.27N 98.98W
05/16/2017 BARTON KS BROADCAST MEDIA
BROADCAST MEDIA CHASER REPORTING A TREE WAS BLOWN DOWN
WITH THE TRUNK THE SIZE OF A WAIST OF THE AVERAGE MAN ON
THE WEST EDGE OF TOWN. SEVERAL ROAD SIGNS AND POWER POLES
BROKEN OFF.
0811 PM TORNADO PAWNEE ROCK 38.27N 98.98W
05/16/2017 BARTON KS LAW ENFORCEMENT
0828 PM TORNADO 6 NW GREAT BEND 38.42N 98.89W
05/16/2017 BARTON KS LAW ENFORCEMENT
0839 PM TORNADO 1 NW HOISINGTON 38.53N 98.79W
05/16/2017 BARTON KS TRAINED SPOTTER
0840 PM TORNADO 1 NW HOISINGTON 38.53N 98.79W
05/16/2017 BARTON KS STORM CHASER
DAMAGE REPORT OF POWER LINES AND TREES DOWN FROM TORNADO
THAT WENT THROUGH EARLIER. TIME BASED ON PREVIOUS REPORT.
0848 PM TORNADO 1 NE SUSANK 38.65N 98.76W
05/16/2017 BARTON KS LAW ENFORCEMENT
&&
VJPSpecial weather statement, May 17, 12:00 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
1200 AM CDT WED MAY 17 2017
KSZ069-083-092-170530-
Butler KS-Sumner KS-Sedgwick KS-
1200 AM CDT WED MAY 17 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Northeastern Sumner County in south central Kansas...
Southeastern Sedgwick County in south central Kansas...
* Until 1230 AM CDT
* At 1159 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Belle Plaine...moving northeast
at 35 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Derby, Andover, Mulvane, Rose Hill, Douglass, Belle
Plaine, Mcconnell Air Force Base and Augusta Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas. A severe thunderstorm watch also remains in
effect until 500 AM CDT for south central Kansas.
LAT...LON 3742 9742 3779 9714 3756 9692 3747 9709
3748 9715 3744 9715 3736 9732
TIME...MOT...LOC 0500Z 222DEG 31KT 3743 9727
MCGUIRESpecial weather statement, May 17, 12:19 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
1219 AM CDT WED MAY 17 2017
KSZ091-092-170545-
Harper KS-Sumner KS-
1219 AM CDT WED MAY 17 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Harper County in south central Kansas...
West central Sumner County in south central Kansas...
* Until 1245 AM CDT
* At 1218 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Manchester, or 9 miles south of
Anthony...moving northeast at 45 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Anthony, Harper, Argonia, Milan, Bluff City, Danville, Freeport and
Runnymede.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas. A severe thunderstorm watch also remains in
effect until 500 AM CDT for south central Kansas.
LAT...LON 3700 9817 3739 9805 3739 9804 3728 9764
3700 9790
TIME...MOT...LOC 0519Z 213DEG 40KT 3702 9803
MCGUIRESpecial weather statement, May 17, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT WED MAY 17 2017
KSZ067-170545-
Reno KS-
1221 AM CDT WED MAY 17 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Reno County in south central Kansas...
* Until 1245 AM CDT
* At 1220 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Neola...moving northeast at 55
mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Nickerson, Turon, Sylvia, Plevna, Abbyville and Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central and central Kansas.
LAT...LON 3817 9847 3817 9822 3816 9822 3816 9815
3817 9814 3817 9796 3773 9843 3773 9846
TIME...MOT...LOC 0521Z 211DEG 47KT 3785 9845
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:10 PM CDT | Special Weather Statement | ICT | Barton | 35 min |
| May 16, 8:01 PM CDT | Tornado Warning | ICT | Barton | 29 min |
| May 16, 8:25 PM CDT | Tornado Warning | ICT | Barton | 35 min |
| May 16, 8:35 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 25 min |
| May 16, 8:47 PM CDT | Tornado Warning | ICT | Russell | 28 min |
| May 16, 9:04 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 41 min |
| May 16, 9:40 PM CDT | Special Weather Statement | ICT | Harper | 35 min |
| May 16, 11:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 24 min |
| May 16, 11:14 PM CDT | Special Weather Statement | ICT | Sumner | 16 min |
| May 16, 11:35 PM CDT | Special Weather Statement | ICT | Sumner | 25 min |
| May 17, 12:00 AM CDT | Special Weather Statement | ICT | Sedgwick | 30 min |
| May 17, 12:19 AM CDT | Special Weather Statement | ICT | Harper | 26 min |
| May 17, 12:41 AM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 17, 12:50 AM CDT | Special Weather Statement | ICT | Sumner | 25 min |
| May 17, 1:40 AM CDT | Special Weather Statement | ICT | McPherson | 35 min |
| May 17, 1:41 AM CDT | Special Weather Statement | ICT | Cowley | 34 min |
| May 17, 2:08 AM CDT | Special Weather Statement | ICT | Butler | 37 min |
| May 17, 2:45 AM CDT | Special Weather Statement | ICT | Chase, Greenwood | 30 min |
| May 17, 3:13 AM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 16 hr |
| May 17, 4:06 AM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 24 min |
| May 17, 4:34 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 56 min |
| May 17, 5:01 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 59 min |
| May 17, 5:20 AM CDT | Special Weather Statement | ICT | Allen | 40 min |
| May 17, 6:41 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Russell | 49 min |
| May 17, 6:50 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 26 min |
| May 17, 11:25 AM CDT | Special Weather Statement | ICT | Lincoln | 50 min |
| May 17, 2:06 PM CDT | High Wind Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 2 hr |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.